Florida, 2020

Damaging Winds in Florida, August 17, 2020

August 17, 2020 · NWS MFL · 2 events in 2 counties and zones

Light southerly flow across South Florida allowed for both the Atlantic and Gulf sea breezes to develop, becoming the focus of afternoon convection. Additionally, a mid-upper level trough extending from Canada supported enhanced coverage of thunderstorms along the east coast, which brought gusty winds and hail to Broward and Palm Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Light southerly flow across South Florida allowed for both the Atlantic and Gulf sea breezes to develop, becoming the focus of afternoon convection. Additionally, a mid-upper level trough extending from Canada supported enhanced coverage of thunderstorms along the east coast, which brought gusty winds and hail to Broward and Palm Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 17, 1:46 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 1:46 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
246 PM EDT Mon Aug 17 2020

...WET CONDITIONS EXPECTED MOST OF THIS WEEK ALONG WITH POSSIBLE
HEAVY RAINFALL...

.Short Term...

.This Afternoon Through Tuesday night...
A trough of low pressure will continue to remain over the Eastern
United States southwest into the Gulf of Mexico through Tuesday.
This will keep an west southwest steering flow over South Florida
allowing for deeper tropical moisture to work into the region from
the Caribbean Sea leading to PWAT values in the 1.8 to 2 inch
range. Therefore, scattered to numerous showers and thunderstorms
are possible this afternoon into the evening hours and again on
Tuesday especially over the interior and east coast metro areas.
Some of the thunderstorms could produce heavy rainfall due to the

Highs will still remain in the lower to mid 90s over most of South
Florida except around 90 over the west coast metro areas on
Tuesday, as heat indices will be in the 105 to 108 degrees range
most areas expect 100 to 105 degrees over the west coast metro
areas. Lows will also be remain in the 70s, except around 80 east
coast metro areas for tonight and again Tuesday night.

.Long Term...

The long term period begins with the mid/upper level trough situated
across the northern Gulf.  This will continue the active southwesterly
flow in the mid and upper levels. Gradually, with a few upper level
impulses moving northeastward within the upper level flow regime, expect
a gradual increase in POPs through the week. The best potential for
rainfall will be during peak heating. At the surface, southerly or just
east of due southerly flow is expected through the week. This will help
bring in a rich tropical air mass over the region. With PWATs Wednesday
and Thursday ranging from 2.0 to 2.3 inches, there may be a slight
increase in localized flooding potential. With the southwest flow aloft,
this would favor the Atlantic metros. Mid level temperatures are also
a bit cooler leading to higher instability. A strong wind gust or two
may be possible within the strongest activity.

At night, the QPF signal(s) shift offshore where the better instability
will reside. On Friday, the PWATs are a bit lower, likely due to the
better moisture shifting a bit northward as the aforementioned trough
begins to deamplify. Sea breeze collisions will still be present
so although there may be a bit of a decline in coverage, there still
will be afternoon convection develop, especially across the interior.
This pattern should continue into the weekend with a slightly more
easterly low level flow taking shape. Temperatures this week
should remain around average for mid to late August. Max temperatures
will likely occur during the early afternoon as clouds and convection
will become more plentiful through the afternoon hours.

&&

.Marine...
The winds will remain south southwest this afternoon through most
of the week with speeds at 10 knots or less. This will keep the
seas at 2 feet or less in both the Atlantic and Gulf waters.
Therefore, boating conditions looks good outside of any showers or
thunderstorms.

&&

.Aviation...
The east coast sea breeze has pushed pass most of the east coast
TAF sites, except for KTMB taf site where it will remain nearly
over this TAF site. Therefore, the east coast TAF sites will see
southeast wind direction through the afternoon hours, except for
KAPF where it will be VRB05KT. KAPF taf site will also be westerly
this afternoon. Wind speeds will be 10 knots or less at all of the
TAF sites. VCTS will remain in the east coast TAF sites this
afternoon as KAPF will remain dry. Ceilings and Vis will remain in
VFR conditions but could fall down into MVFR or even IFR conditions
with the passage of the showers and thunderstorms.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  93  78  93  77 /  50  30  60  50
Fort Lauderdale  92  80  92  80 /  40  20  60  60
Miami            93  79  93  79 /  40  10  50  60
Naples           92  77  92  76 /  30  20  50  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Marine...54/BNB
Aviation...54/BNB
Short Term...54/BNB
Long Term...28/RF
Hazardous weather outlook, Aug 17, 3:41 PM EST, 18 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
441 PM EDT Mon Aug 17 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
180845-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
441 PM EDT Mon Aug 17 2020

...Strong Storms Possible Across Interior/East This Evening...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are forecast,
with a focus this evening across the interior and eastern portions
of South Florida. Frequent lightning, strong wind gusts, funnel
clouds, and heavy downpours are possible with the strongest storms.

Tornadoes: Funnel clouds are possible with thunderstorm boundary
collisions this evening, mainly across the interior and eastern
portions of South Florida.

Waterspouts: Isolated waterspouts are possible over Lake Okeechobee
and the Atlantic waters including Biscayne Bay.

Wind: Isolated thunderstorm wind gusts of 40 to 50 mph are possible,
especially across the interior and eastern portions of South Florida
this evening.

Flooding: Heavy downpours with showers and storms could lead to
isolated street flooding across vulnerable low-lying metro areas
that have received heavy rainfall over the past several days.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are forecast each afternoon into the early
evening hours, with a focus across the interior and eastern portions
of South Florida. Locally strong wind gusts, lightning, funnel
clouds, and localized flooding across urban and poorly drained areas
from heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 17, 2:37 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Miami FL
337 PM EDT Mon Aug 17 2020

FLZ063-066-067-071-172030-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
Glades FL-
337 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENDRY AND SOUTHWESTERN
PALM BEACH COUNTIES UNTIL 430 PM EDT...

* At 337 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Lake Harbor,
  moving northeast at 10 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Belle Glade, Clewiston, Pahokee, South Bay, Montura, Lake Harbor,
  Okeelanta, Holey Land Wildlife Refuge, Devils Garden, Rotenberger
  Wildlife Refuge, Belle Glade Camp and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2635 8060 2630 8111 2673 8121 2682 8068
TIME...MOT...LOC 1937Z 234DEG 15KT 2659 8090

CWC
Special weather statement, Aug 17, 3:23 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Miami FL
423 PM EDT Mon Aug 17 2020

FLZ067-172115-
Inland Palm Beach County FL-
423 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PALM BEACH COUNTY UNTIL
515 PM EDT...

* At 423 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Belle Glade, moving northeast
  at 10 mph.

* Winds in excess of 45 mph and funnel clouds possible with this
  storm.

* Locations impacted include...
  Wellington, Palm Beach Gardens, Belle Glade, Pahokee, South Bay,
  Canal Point, Belle Glade Camp, Lion Country Safari Park, Fremd
  Village-Padgett Island, Loxahatchee Groves, The Acreage,
  Loxahatchee NWR and Caloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2647 8033 2655 8063 2671 8079 2696 8060
      2696 8028 2684 8024
TIME...MOT...LOC 2023Z 229DEG 10KT 2671 8065

CWC

The radar

The Miami radar (KAMX), 126 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
August 17, 3:59 PM EST
Where
Palm Beach County, 4.99 mi NNW of Wellington
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
Social Media
Coordinates
26.740, -80.270

A member of the public reported via social media a thunderstorm wind gust of 62 mph (54 knots) that was measured by a home weather station in Loxahatchee. The post also mentioned the downburst associated with the passing thunderstorm, resulting in some downed trees and branches.

Thunderstorm Wind, Broward

When
August 17, 4:57 PM EST
Where
Broward County, 2.83 mi NNE of Miramar to 4.48 mi N of Miramar
Measured
51 kt (59 mph) measured gust
Property damage
$500
Reported by
NWS Employee
Coordinates
26.040, -80.390

An off duty NWS employee reported several large tree branches down in the vicinity of SW 178th Ave and SW 61st Ct in Southwest Ranches. A wind gust of 59 mph was measured by the Earth Networks site at Cypress Bay High School, about 1.5 miles to the NNW.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911969, 911972.